Tornadoes · United States · Iowa · 2024
EF1 tornado, Balfour, Iowa, May 6, 2024
This EF1 tornado ran 5.7 miles across Mills County on May 6, 2024, touching down at 8:48 PM CDT and reaching 250 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 6, 2024
- Touchdown
- 8:48 PM CDT (01:48 UTC)
- Lifted
- 8:55 PM CDT (01:55 UTC)
- On the ground
- 7 minutes
- Path length
- 5.7 miles (9.1 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- County
- Mills County
- Touchdown point
- 40.990, -95.706
- Lift-off point
- 41.061, -95.653
- Record number
- 2405061948-01
The damage survey
19 damage points were recorded along this path by NWS OAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- A very narrow, approximately 20 yard wide swath of tree damage amidst a broader grove of trees occurred here.
- Sporadic small limb breakage. Does not appear to be tied to the tornado as numerous other trees in the area were undamaged.
- Single broken tree branch. Does not appear to be tied to the tornado as numerous other trees in the area were undamaged.
- Several large limbs were broken at this location, but it is likely that the tornado circulation passed west of this location based on the narrow track through trees and to the damaged farmstead to the north northwest. It is likely that strong downburst winds east of the tornado did the damage at this location.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Upper air analysis depicted a negatively tilted trough over the western CONUS, with its axis extending from the central Rocky Mountains northwest into the Pacific Northwest. At the surface, a low-pressure center was deepening over the northern High Plains along with a secondary surface low in western Nebraska. Extending south out of these pressure centers was a Pacific cold front. At 21 UTC, a warm front was noted to extend southeast from southwest Nebraska into northeast Oklahoma. As the evening progressed, strong warm air advection ahead of the mature low-pressure pushed the warm front north into eastern Nebraska by 00 UTC. ||Along this warm front and ahead of the Pacific cold front, several lines of strong to severe thunderstorms moved through eastern Nebraska and western Iowa. The first line of strong storms moved through central and northeast Nebraska after 4:30 PM CDT. No severe reports were associated with these storms in the OAX CWA. Another intensifying segment of the same line moved into southeast Nebraska by 7:30 PM CDT, this time south of the northward advancing warm front. These storms tracked northeast through southeast Nebraska and southwest Iowa, producing numerous severe wind gusts across the area and multiple spin-up tornadoes. The vast majority of wind gusts recorded with these storms ranged from 55 to 70 miles per hour. The strongest wind gust was measured at 71 miles per hour in Richardson County. 2 EF-0 tornadoes were confirmed in southeast Nebraska, both in Gage County. There were also an additional 3 tornadoes confirmed in southwest Iowa, all EF-1 tornadoes.
A tornado developed and snapped trees at a home on Lucas Road, moving quickly to the northeast where it cut a 30 yard wide swath of snapped trees and branches. Additional sporadic tree damage was noted near Kane Avenue. A farm was badly damaged along Jagger Road, with one large shed completely destroyed and two large grain bins destroyed with debris deposited a half mile downstream. The tornado then crossed Highway 34 a quarter-mile west of 270th Street damaging a power pole. Damage continued northeast through open fields crossing the Burlington Northern Santa Fe line where large tree branches were snapped. The tornado continued northeast damaging two farmsteads along Hershey Avenue where several outbuildings sustained high-end EF1 damage. Many trees were snapped at both farmsteads. Peak estimated winds from this tornado were 100 miles per hour. This tornado achieved a maximum width of 250 yards, with an average width estimated at 150 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at May 6, 6:19 PM CDT, 2 hours 29 minutes earlier. Its key messages:
- Wind Advisory issued for northeast Nebraska for 10 AM through 7 PM Monday, for gusty winds of 40 to 50 mph.
- Severe storms are expected this evening, primarily from 4 to 10 PM as a line of storms moves thought the area. Damaging wind, hail, and embedded tornadoes are possible.
- Light showers and a few rumbles of thunder linger through the end of the work week, with drier conditions and highs in the 70s returning for the weekend.
Area forecast discussion, May 6, 6:19 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
619 PM CDT Mon May 6 2024
.KEY MESSAGES...
- Wind Advisory issued for northeast Nebraska for 10 AM through
7 PM Monday, for gusty winds of 40 to 50 mph.
- Severe storms are expected this evening, primarily from 4 to
10 PM as a line of storms moves thought the area. Damaging
wind, hail, and embedded tornadoes are possible.
- Light showers and a few rumbles of thunder linger through the
end of the work week, with drier conditions and highs in the
70s returning for the weekend.
&&
.DISCUSSION...
Issued at 225 PM CDT Mon May 6 2024
Widespread cloud cover is draped across the CWA this afternoon
as anticipated. There is clearing across most of western Iowa
leading to the development of CAPE of 100+ J/kg there. Pre-
frontal clearing in north-central Kansas is pushing northeast.
There are already some weak radar returns across the Saunders
County area as of 1:30 PM.
Surface analysis reveals a messy setup with a cold front, warm
front, dry line all draped across parts of central Nebraska. The
surface low has pushed over the Black Hills and will threaten
the May low pressure record of Rapid City. Strong moisture
advection has dewpoints near 60 for the entire CWA. Pressure
falls are most pronounced near the warm front and in western
Iowa. Weak convergence along the cold front has already helped
initiate severe convection in north-central Kansas.
Higher up, the low is nearly stacked over the sfc low and the
deep negatively- tilted trof continues to drive north, taking
the surface low with it. This system will continue to influence
Nebraska and Iowa weather through the week as it continues to
spin across the High Plains through the work week.
For tonight's severe weather, all threats are on the table with
tornadoes, damaging wind, large hail, and flash flooding all
within the realm of reasonable possibility.
CAPE values should peak above 1500 J/kg this afternoon with
effective bulk shear at 30-40 kts. CAMs keep developing supercells
in the warm sector and they will have thermodynamics and
kinematics in their corner. Forecast hodographs certainly
suggest powerful mesocyclones capable of large hail and
tornadoes with any warm sector storms.
The safest bet for strong convection will be the storms that
develop along the merging cold front / dry line. With low-level
shear vectors basically parallel to the boundary, these storms
should quickly merge into a QLCS. With the strong vertical
shear (25 knots), QLCS tornado formation could be maximized. In
other words, all storm modes today will be dangerous.
If anything, today's timing seems to have slowed by about an
hour compared to 24 hours prior. Expect the line of storms to
push into the westernmost counties of the CWA by about 4pm
passing the OFK area by 6pm, past LNK by 730pm and OMA by 9pm.
Warm sector storms will mostly be a threat from 4pm to whenever
the line passes any given location.
For flash flooding concerns, QPF values are maximized along and
east of the Missouri River where rainfall rates have the
greatest chance 60-80% of pushing higher than 1" per hour. PWAT
values of 1-2" are forecast which are in the 95th percentile for
early May (NAEFS). The progressive nature of the storm system
should preclude a long period of heavy rain, but one hour FFG
is low enough (1.5 inches) that localized flooding is possible,
especially urban areas in the CWA's eastern half or anyone
unlucky enough to see a supercell drop 0.7" ahead of the strong
line succeeding it.
As skies clear overnight, temps will slip to 50 degrees or a
notch cooler before sun propels us back into the 70s by Tuesday
afternoon. The upper low meanders southeast toward Pierre, SD
transitioning our zonal flow to a more southwesterly track
keeping any little shortwave capable of producing showers /
thunder. Chance PoPs litter days 3 through 5 and temps slip a
bit and fall shy of seasonal norms as a result.
The weekend looks dry and warm in the system's wake as west
coast ridging noses closer to the southern Missouri River
Valley.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 614 PM CDT Mon May 6 2024
A line of strong to severe storms is moving across eastern
Nebraska this evening with MVFR to IFR conditions out ahead of
the line. Expect VFR conditions after the line moves through
with cigs lifting to around FL100 then clearing out for a
period with winds becoming due southerly and dropping to around
6 to 8 kt. We'll see winds turn southwesterly to westerly by
Tuesday morning with winds increasing during the morning hours.
We could see winds gusting to 30 kt by the afternoon. Expect VFR
conditions to hold through the day on Tuesday.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 7 PM CDT this evening for NEZ011-012-
015>018-031>034.
IA...None.
&&
DISCUSSION...Nicolaisen
AVIATION...McCoyHazardous weather outlook, May 6, 3:08 PM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 308 PM CDT Mon May 6 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-071015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 308 PM CDT Mon May 6 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Tuesday Severe thunderstorm chances continue through this evening as a line of storms moves eastward across the area. The timeline for severe weather Monday is 4-10 PM. All hazards are possible including large hail, damaging winds, and tornadoes. Localized flooding is also possible for areas where storms develop ahead of the line. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening.
In the hours before
Local storm report, May 6, 8:15 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
815 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM Tstm Wnd Gst 3 S South Bend 40.96N 96.24W
05/06/2024 E60 MPH Cass NE Emergency Mngr
At 334 and Church Road.
&&Local storm report, May 6, 8:16 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
816 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM Tstm Wnd Gst Steinauer 40.21N 96.23W
05/06/2024 E60 MPH Pawnee NE Fire Dept/Rescue
Relayed by Emergency Management.
&&Local storm report, May 6, 8:35 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
835 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Tstm Wnd Gst 2 N Humboldt 40.20N 95.94W
05/06/2024 M71 MPH Richardson NE Trained Spotter
&&Local storm report, May 6, 8:37 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
837 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM Hail 3 SE Chalco 41.14N 96.11W
05/06/2024 M1.00 Inch Sarpy NE Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, May 6, 8:38 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
838 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM Tstm Wnd Gst 5 S Nebraska City 40.61N 95.87W
05/06/2024 E60 MPH Otoe NE Emergency Mngr
&&Local storm report, May 6, 8:40 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
840 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM Tstm Wnd Dmg Plattsmouth 41.01N 95.89W
05/06/2024 Cass NE Emergency Mngr
Plattsmouth without power.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
1.8 hours before the tornado, 66 km from the path. May 7, 2024.
- Mixed-layer CAPE
- 302 J/kg
- Mixed-layer CIN
- -55 J/kg
- Surface CAPE
- 564 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
Plattsmouth (PMV), 22 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Omaha radar (KOAX), 66 km away, was scanning. The volume nearest the touchdown began at 01:45 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of May 6, 2024
40 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 6 | 12:49 PM MDT | Unrated | Butte, SD | 3.5 | 10 | |||
| May 6 | 1:53 PM CDT | EF0 | Lincoln, NE | 0.9 | 10 | |||
| May 6 | 1:07 PM MDT | Unrated | Butte, SD | 10.5 | 10 | |||
| May 6 | 2:55 PM CDT | EF0 | Wilson, TN | 0.5 | 50 | $25,000 | ||
| May 6 | 4:19 PM CDT | EF0 | Webster, NE | 7.0 | 40 | $20,000 | ||
| May 6 | 4:23 PM CDT | EF1 | DeKalb, TN | 3.2 | 150 | $300,000 | ||
| May 6 | 6:04 PM CDT | Unrated | Major, OK | 3.8 | 30 | |||
| May 6 | 6:40 PM CDT | Unrated | Custer, NE | 0.1 | 1 | |||
| May 6 | 6:41 PM CDT | EF1 | Blaine, OK | 11.1 | 300 | $40,000 | ||
| May 6 | 7:07 PM CDT | EF0 | Gage, NE | 1.0 | 30 | |||
| May 6 | 7:16 PM CDT | EF0 | Gage, NE | 0.2 | 20 | |||
| May 6 | 7:27 PM CDT | EF0 | Garfield, OK | 0.2 | 50 | |||
| May 6 | 7:34 PM CDT | EF0 | Garfield, OK | 0.2 | 30 | $5,000 | ||
| May 6 | 7:39 PM CDT | EF0 | Riley, KS | 1.2 | 75 | |||
| May 6 | 7:44 PM CDT | EF1 | Garfield, OK | 6.3 | 300 | |||
| May 6 | 8:44 PM CDT | EF0 | Kay, OK | 0.7 | 30 | $50,000 | ||
| May 6 | 8:54 PM CDT | EF1 | Kay, OK | 8.0 | 75 | $100,000 | ||
| May 6 | 8:55 PM CDT | Unrated | Chautauqua, KS | 0.0 | 10 | |||
| May 6 | 9:07 PM CDT | EF1 | Pottawattamie, IA | 1.5 | 200 | |||
| May 6 | 9:12 PM CDT | EF4 | Barnsdall–Bartlesville tornado, OK | 40.8 | 1,700 | 2 | 33 | $25 million |
| May 6 | 9:13 PM CDT | EF1 | Pottawattamie, IA | 4.0 | 450 | |||
| May 6 | 9:22 PM CDT | EF0 | Coffey, KS | 0.9 | 50 | |||
| May 6 | 9:30 PM CDT | EF0 | Coffey, KS | 0.9 | 50 | |||
| May 6 | 10:56 PM CDT | EF0 | Lincoln, OK | 2.2 | 50 | $5,000 | ||
| May 6 | 10:59 PM CDT | EF0 | Platte, MO | 6.0 | 50 | |||
| May 6 | 11:00 PM CDT | EF0 | Ottawa, OK to KS | 24.1 | 1,100 | $350,000 | ||
| May 6 | 11:13 PM CDT | EF0 | Cherokee, KS | 2.7 | 50 | $64,000 | ||
| May 6 | 11:26 PM CDT | EF1 | Jackson, MO | 5.8 | 50 | |||
| May 6 | 11:29 PM CDT | EF1 | Jasper, MO | 4.5 | 100 | $160,000 | ||
| May 6 | 11:38 PM CDT | EF1 | Jasper, MO | 2.0 | 100 | $50,000 | ||
| May 6 | 11:39 PM CDT | EF1 | Oklahoma, OK | 2.2 | 75 | $300,000 | ||
| May 6 | 11:39 PM CDT | EF0 | Jackson, MO | 4.4 | 50 | |||
| May 6 | 11:46 PM CDT | EF1 | Oklahoma, OK | 1.1 | 30 | $50,000 | ||
| May 6 | 12:06 AM CDT | EF1 | Okmulgee, OK | 4.0 | 350 | |||
| May 6 | 12:12 AM CDT | EF0 | Dade, MO | 0.4 | 200 | $10,000 | ||
| May 6 | 12:21 AM CDT | EF0 | St. Clair, MO | 1.0 | 100 | $5,000 | ||
| May 6 | 12:33 AM CDT | EF0 | Greene, MO | 18.7 | 150 | 1 | $73,000 | |
| May 6 | 12:38 AM CDT | EF1 | Clarke, IA | 6.2 | 80 | $250,000 | ||
| May 6 | 12:51 AM CDT | EF1 | Pettis, MO | 9.7 | 75 | |||
| May 6 | 12:53 AM CDT | EF0 | Clarke, IA | 2.0 | 80 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.